Alert archive / Kansas / Tornado Warnings in 2019
Tornado Warning 29, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Sep 21, 2019, 6:26 PM CDT for Elk County, Wilson County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2019, 6:26 PM CDT (23:26 UTC)
- Expired
- Sep 21, 2019, 7:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Elk County, KS, Wilson County, KS
The radar
The Wichita radar (KICT), 137 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 724 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.4
The text
As transmitted.
726
WFUS53 KICT 212326
TORICT
KSC049-205-220015-
/O.NEW.KICT.TO.W.0029.190921T2326Z-190922T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
626 PM CDT Sat Sep 21 2019
The National Weather Service in Wichita has issued a
* Tornado Warning for...
Southeastern Elk County in southeastern Kansas...
Western Wilson County in southeastern Kansas...
* Until 715 PM CDT.
* At 625 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Longton, or 13 miles southwest of Fredonia, moving
east at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Neodesha, Fredonia, Altoona, Longton, Benedict, New Albany and
Buxton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3747 9616 3770 9574 3740 9561 3738 9569
3739 9596 3733 9596 3731 9606
TIME...MOT...LOC 2325Z 249DEG 16KT 3742 9601
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
VAUGHAN2 follow-up statements
858
WWUS53 KICT 212347
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
647 PM CDT Sat Sep 21 2019
KSC049-212357-
/O.CAN.KICT.TO.W.0029.000000T0000Z-190922T0015Z/
Elk KS-
647 PM CDT Sat Sep 21 2019
...THE TORNADO WARNING FOR SOUTHEASTERN ELK COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3754 9596 3764 9572 3743 9563 3739 9583
3739 9596
TIME...MOT...LOC 2347Z 249DEG 16KT 3746 9589
$$
KSC205-220015-
/O.CON.KICT.TO.W.0029.000000T0000Z-190922T0015Z/
Wilson KS-
647 PM CDT Sat Sep 21 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHWESTERN WILSON COUNTY...
At 647 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles southwest of Fredonia, moving east at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Neodesha, Fredonia, Benedict and Buxton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3754 9596 3764 9572 3743 9563 3739 9583
3739 9596
TIME...MOT...LOC 2347Z 249DEG 16KT 3746 9589
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
VAUGHAN273
WWUS53 KICT 220012
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
712 PM CDT Sat Sep 21 2019
KSC205-220022-
/O.EXP.KICT.TO.W.0029.000000T0000Z-190922T0015Z/
Wilson KS-
712 PM CDT Sat Sep 21 2019
...THE TORNADO WARNING FOR SOUTHWESTERN WILSON COUNTY WILL EXPIRE AT
715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
LAT...LON 3754 9596 3764 9572 3743 9563 3739 9583
3739 9596
TIME...MOT...LOC 0012Z 249DEG 16KT 3750 9577
$$
VAUGHANWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Sep 21, 6:12 PM CDT, 14 minutes earlier.
Area forecast discussion, Sep 21, 6:12 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Wichita KS 612 PM CDT Sat Sep 21 2019 .MESOSCALE DISCUSSION... Issued at 607 PM CDT Sat Sep 21 2019 Storms continue to develop across south central and southeast KS. Instability decreases from central to eastern KS, with about 3000 J/KG MLCAPE across south central KS, decreasing to around 1000 J/KG in far southeast KS. Of note, combo of 0-3km CAPE and SRH has led to a funnel cloud and a very brief tornado with the strongest storm. Key for any additional spin-ups would be a surface boundary or favorable movement along forward flank downdraft. So far both seem to be lacking, although subsequent storms might be able to take advantage of outflow boundary from current/earlier storms. Strong 850MB moisture transport is occurring across the southeast quart of the state. This combined with favorable flow aloft from approach 300MB speed maximum leads to a distinct possibility that storms across south central/ southeast KS will persist past sunset, becoming elevated and increasing. So far, high resolution models have not had a good handle on these storms. Will continue to monitor trends for now. Do expect storms to continue along front, but remains to be seen how far south storms will propagate given stationary or potential retreating front in response to approaching wave. -Howerton && .SHORT TERM...(This evening through Tuesday night) Issued at 259 PM CDT Sat Sep 21 2019 Area of strong low and mid-level moisture transport may continue to support some widely scattered elevated, quasi-surface based convection along/east of the turnpike late this afternoon. However, the more robust surface based storms are expected to develop along the front in central Kansas by early evening, where bulk shear of 35-40kts, around 2800 j/kg of MLcape will support severe storms. While mainly a large hail and down-burst wind threat, a non-zero brief tornado risk is possible with any initial discrete cells. Otherwise, the mode should transition to linear clusters along the front later in the evening. Main risk overnight will be heavy rainfall. Southwesterly low level jet impinging over the front may promote a period of back-building/northward propagation within the developing mesoscale complex across central Kansas. Then later in the night thru Sunday morning, another area of convection within the deeper moisture transport should develop along/east of the turnpike across the southern Flint Hills and southeast Kansas. The front is expected to progress south across the area on Sunday with best convective chances and potential for localized heavy rainfall lingering across southeast Kansas until late afternoon. Progressive clearing/drying is expected in the wake of the departing front and upper trof Sunday night with dry and seasonably mild weather for Monday. However, moisture is expected to return by Tuesday with a return of modest precip/ convective chances. Darmofal .LONG TERM...(Wednesday through Saturday) Issued at 259 PM CDT Sat Sep 21 2019 A significant upper trof will sweep east-southeast across the Upper Midwest/Great Lakes on Wednesday sending a decent cold front south across Kansas. This should drop temperatures closer to late September climo Wednesday and/or Thursday depending on the timing. A large vortex aloft develops across Canada for mid to late in the week as a deeper trough develops along the West coast. This will kick out a closed low from the Baja region/Southwest CONUS as a trof moving northeast across the Plains. Temperatures should warm in the southerly flow on Friday and probably remain warm into Saturday. KED && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1247 PM CDT Sat Sep 21 2019 Scattered showers and storms impacting southeast KS and KCNU during the morning hours will gradually propagate eastward away from the area as we move into the mid afternoon hours. Other showers and storms may develop within the moist axis over central OK impacting portions of southeast KS later this afternoon. Meanwhile, VFR and breezy southwest winds prevailed across central KS through the late morning and early afternoon hours. Winds will veer ahead of a slow moving cold front across central KS this afternoon. This front will provide a focus for some severe storms after 3-5 PM across our central KS counties possibly impacting KRSL, KGBD and KSLN into the evening hours. More widespread storm development tonight will impact much of the area with reduced flight categories likely through much of the night. Winds behind the front will shift to the northwest and this front is expected across central KS in the 11Z-14Z timeframe on Sunday spreading slowly south and eastward across south central Kansas towards midday and southeast KS during the afternoon hours. The front may provide a focus for showers and storms across portions of south central and all of southeast KS during the day on Sunday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 79 56 81 / 60 60 0 0 Hutchinson 67 77 54 81 / 60 50 0 0 Newton 68 77 54 80 / 70 70 0 0 ElDorado 69 78 54 79 / 80 80 10 0 Winfield-KWLD 69 79 56 80 / 80 80 10 0 Russell 61 77 55 84 / 80 40 0 0 Great Bend 62 76 54 83 / 80 40 0 0 Salina 66 76 55 82 / 90 60 0 0 McPherson 66 75 53 80 / 80 60 0 0 Coffeyville 70 79 59 82 / 80 90 30 0 Chanute 70 78 55 80 / 80 90 30 0 Iola 70 78 54 80 / 80 90 20 0 Parsons-KPPF 70 78 57 81 / 80 90 30 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday afternoon for KSZ052-053- 069>072-093>096-098>100. Flash Flood Watch through Sunday morning for KSZ033-048-049. && MESOSCALE...PJH SHORT TERM...KED LONG TERM...KED AVIATION...MWM
Hazardous weather outlook, Sep 21, 4:46 PM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 446 PM CDT Sat Sep 21 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-222200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 446 PM CDT Sat Sep 21 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight There is a risk for severe storms this evening across central Kansas and a portion of south central Kansas and the southern Flint Hills. The main threats will be quarter to golf ball size and damaging down-burst winds of 60 to 70 mph. In addition, a tornado will be possible through 9 pm. The main storm threat late this evening across central Kansas and late tonight across the Flint Hills and southeast Kansas will be heavy rainfall. This could result in flash flash flooding. Please refer to the Flash Flood Watch for details. A few strong storms with small hail and gusty winds can also be expected across the entire area after midnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday The risk for thunderstorms with heavy rainfall will gradually shift east from the Flint Hills into southeast Kansas on Sunday with a continued threat of flooding through early afternoon. There will be periodic chances for thunderstorms Monday night through Thursday night. While organized severe storms are not expected with this activity, some strong storms appear possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early this evening across south central Kansas and the southern Flint Hills and later this evening across a portion of central Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Sep 21, 4:33 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Wichita KS
433 PM CDT Sat Sep 21 2019
KSZ083-092-212200-
Sumner KS-Sedgwick KS-
433 PM CDT Sat Sep 21 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Sumner County in south central Kansas...
South central Sedgwick County in south central Kansas...
* Until 500 PM CDT.
* At 430 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles southeast of Conway
Springs...moving northeast at 20 mph.
Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Wellington, Clearwater, Belle Plaine, Conway Springs, Mayfield,
Milan, Riverdale and Wellington Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3729 9774 3758 9745 3737 9715 3735 9715
3716 9759
TIME...MOT...LOC 2133Z 234DEG 17KT 3729 9758
VAUGHANLocal storm report, Sep 21, 4:58 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT SAT SEP 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TORNADO 8 N CEDAR VALE 37.22N 96.50W
09/21/2019 CHAUTAUQUA KS PUBLIC
BRIEF TORNADO WITH NO DAMAGE REPORTED
&&
MWMSpecial weather statement, Sep 21, 5:37 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
537 PM CDT Sat Sep 21 2019
KSZ094-212300-
Elk KS-
537 PM CDT Sat Sep 21 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Elk County in southeastern Kansas...
* Until 600 PM CDT.
* At 534 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Elk Falls, or 7 miles south of
Howard...moving northeast at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Howard, Moline, Longton and Elk Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3730 9629 3739 9637 3759 9611 3742 9596
3735 9596 3730 9609
TIME...MOT...LOC 2236Z 233DEG 14KT 3736 9624
VAUGHANSpecial weather statement, Sep 21, 6:00 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
600 PM CDT Sat Sep 21 2019
KSZ094-212330-
Elk KS-
600 PM CDT Sat Sep 21 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Elk County in southeastern Kansas...
* Until 630 PM CDT.
* At 559 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Elk Falls, or 8 miles southeast
of Howard...moving northeast at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Longton and Elk Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3741 9629 3760 9600 3760 9596 3734 9596
3730 9607 3730 9620
TIME...MOT...LOC 2300Z 236DEG 21KT 3738 9615
VAUGHANLocal storm report, Sep 21, 6:01 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
601 PM CDT SAT SEP 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN 4 WNW MAPLE CITY 37.08N 96.85W
09/21/2019 M2.08 INCH COWLEY KS MESONET
MESONET STATION CAMK1 GROUSE CREEK.
&&
MWMLocal storm report, Sep 21, 6:23 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
623 PM CDT SAT SEP 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM TORNADO 2 WNW LONGTON 37.39N 96.11W
09/21/2019 ELK KS LAW ENFORCEMENT
BRIEF TORNADO REPORTED JUST WEST OF LONGTON
&&
MWMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 3:59 PM CDT | Special Weather Statement | ICT | Sumner | 31 min |
| Sep 21, 4:03 PM CDT | Special Weather Statement | ICT | Cowley | 27 min |
| Sep 21, 4:06 PM CDT | Tornado Warning | ICT | Cowley | 24 min |
| Sep 21, 4:30 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 60 min |
| Sep 21, 4:33 PM CDT | Special Weather Statement | ICT | Sumner | 27 min |
| Sep 21, 5:37 PM CDT | Special Weather Statement | ICT | Elk | 23 min |
| Sep 21, 6:00 PM CDT | Special Weather Statement | ICT | Elk | 30 min |
| Sep 21, 6:45 PM CDT | Special Weather Statement | ICT | Butler | 30 min |
Nearby
Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.